Alert archive / Virginia / Tornado Warnings in 1998
Tornado Warning 1, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Apr 1, 1998, 2:09 PM EST for Lunenburg County, Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 1, 1998, 2:09 PM EST (19:09 UTC)
- Expired
- Apr 1, 1998, 2:40 PM EST
- In force
- 31 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Lunenburg County, VA
The radar
The Norfolk radar (KAKQ), 110 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 108 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 681 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 294 m²/s²
- 0-3 km storm-relative helicity
- 334 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAKQ 011909 RRA TORAKQ VAC111-011940- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 209 PM EST WED APR 1 1998 THE NATIONAL WEATHER SERVICE IN WAKEFIELD VA HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 240 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL VIRGINIA ...NORTHEASTERN LUNENBURG COUNTY * AT 207 PM EST... SPOTTERS INDICATED A DEVELOPING TORNADO 11 MILES EAST NORTHEAST OF LUNENBURG OR 5 MILES EAST NORTHEAST OF KENBRIDGE MOVING EAST NORTHEAST AT 30 MPH. * THIS TORNADO IS EXPECTED TO REMAIN ON THE GROUND AND EFFECT THE NORTHEAST PART OF THE COUNTY UNTIL 230 PM. &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Apr 1, 9:40 AM EST, 4 hours 29 minutes earlier.
Area forecast discussion, Apr 1, 9:40 AM EST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 940 AM EST WED APR 1 1998 WBC...THANKS FOR COORD CALL. ONLY 2 MORE DAYS RDU...MENTION PSBL GUSTY WINDS IN TS THIS AFTN. 88D SHOWG SHWRS NOW ENTERING WRN COUNTIES. SM LTG IN SOUTHWARD EXTNSN OF LN IN NCNTRL NC. LTST SAT LOOP SHOWS LOTS CLDS AHD OF COLD FRONT NOW WORKING THRU FAR WESTERN VA. DEW POINTS CURRENTLY IN THE L-M60S ACRS FA. CURRENT FCST PRETTY MUCH ON TRACK. CAN PROB TAKE OUT MENTION OF TIMING OF PCPN THIS AFTN. CUD PUT MENTION OF GUSTY WINDS ACCOMPANYING TS THIS AFTN. MODIFIED AREA MORN UA HAS LI/S BTWN -4 AND -6 WITH CAPES 1000-1500. VERT WIND PROFILES SHOW LTL DIRECTIONAL SHEAR BUT SM SPEED SHEAR. CLOUD CVR SHUD HELP STABILITY BUT SM BREAKS LIKELY ESP ERN FA THIS AFTN. SEE GUD CHC SM STG WINDS MID-LATE AFTN AND WITH WBZ BTWN 9-10K FT GUD FOR PSBL HAIL. CWF...SMALL CRAFT ADVISORY UP TDY. RIC 78/52 73 SBY 73/52 73 ORF 79/57 74 ECG 80/56 64 20 CULLEN
In the hours before
Special weather statement, Apr 1, 12:15 PM EST, 1 hour 54 minutes before
VAZ048>049-060>081-083>090-092>093-095>100-MDZ021>025-NCZ012>017- 030>032-102-ANZ630>633-650-652-654-656-658-012300- SPECIAL WEATHER STATEMENT - THUNDERSTORM POTENTIAL STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1215 PM EST WED APR 1 1998 ...POSSIBLE GUSTY WINDS AND HAIL ACCOMPANYING THUNDERSTORMS THIS AFTERNOON... SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON ACROSS THE LOWER MARYLAND EASTERN SHORE...CENTRAL AND SOUTHEAST VIRGINIA...AND NORTHEAST NORTH CAROLINA. THE MAIN THREAT FOR THUNDERSTORMS WILL BE FROM EARLY AFTERNOON ACROSS THE EASTERN PIEDMONT...TO MID TO LATE AFTERNOON FARTHER EAST ALONG THE COASTAL PLAIN AND TO THE COAST. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THIS AFTERNOON AS CLOUD COVER HAS KEPT THE ATMOSPHERE RELATIVELY STABLE...HOWEVER ISOLATED OCCURRENCES OF GUSTY WINDS AND HAIL REACHING SEVERE LIMITS ARE POSSIBLE. SEVERE THUNDERSTORMS PRODUCE WIND GUSTS EQUAL TO OR GREATER THAN 50 KNOTS (58 MPH) AND HAIL OF THREE-QUARTER INCH OR GREATER DIAMETER. A COLD FRONT MOVING THROUGH WESTERN SECTIONS OF VIRGINIA AND NORTH CAROLINA THIS AFTERNOON WILL MOVE QUICKLY EASTWARD AND BE LOCATED OFF THE COAST BY THIS EVENING. A WARM...MOIST AIRMASS OVER THE AREA AHEAD OF THE FRONT HAS BECOME UNSTABLE ENOUGH TO PRODUCE THUNDERSTORMS THIS AFTERNOON. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR WORLD WIDE WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ/ CULLEN
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 2:12 PM EST | Tornado Warning | AKQ | Nottoway | 33 min |
| Apr 1, 2:20 PM EST | Tornado Warning | AKQ | City of Suffolk | 35 min |
| Apr 1, 2:45 PM EST | Tornado Warning | AKQ | City of Norfolk, City of Portsmouth | 20 min |
| Apr 1, 5:14 PM EST | Severe Thunderstorm Warning | AKQ | Louisa | 31 min |
| Apr 1, 6:45 PM EST | Severe Thunderstorm Warning | AKQ | Caroline, Hanover | 30 min |
| Apr 1, 6:50 PM EST | Tornado Warning | AKQ | Caroline, Hanover | 25 min |
Nearby
Tornado Warnings in Virginia, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.